Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What causes sudden pain below the knee?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
What type of doctor should I see with these symptoms : Pain in legs, mostly below knee. I am positive I am not having muscle nor joint problems. I don't know though, if it is something with nerves or is it something vascular. I usually feel something all day long -- but it is s not always in the same place. Rather, the pain is sometimes on one side of my calf and sometimes on the other, sometimes near my ankle and at other times near my knee. There is no tingling and no feeling of "crawling". Rather, it just lasts in one place maybe for 30 minutes or more and then starts up in a different place. Sometimes the pain is severe enough to catch my breath while at other times I might describe an annoying or nagging ache. I have been experiencing this for a number of weeks and would say the pain is becoming worse, or perhaps my tolerance is lessening. I am in significant misery all day long but would say this issue may be worse at night. I am over 50 and don't smoke, never have. I don't drink or take any medications. I do have somewhat high cholesterol and I could lose a few pounds. I am at times near tears, some from the actual ache or pain in my legs and some from fear of the unknown. I hesitate going to a doctor as I worry I will not be taken seriously. I have some recollection of perhaps occasionally having this type of pain in the past - but it was intermittent and I have no memory of it lasting for any length of time like now. I am educated and intelligent but feel I am totally losing it ..... I do not expect you to really know anything but perhaps you could share some possible ideas ? Also, best and worst case scenarios ? I am not having trouble walking, but I wonder if I will at some point.
Posted Mon, 3 Mar 2014 in Medicines and Side Effects
Answered by Dr. Lohit K 1 hour later
Brief Answer: Hydration,protein supplement,exercise,electrolytes Detailed Answer: Hi Thanks for using XXXXXXX I went through the query and understood your concern. With the similar complaints in my patients I usually like to get investigated for serum electrolytes, uric acid levels and supplement with the protein. In otherwise normal patient the variation in serum electrolytes(potassium) cause severe pain specially in the legs (calf region) and also rise in uric acid level presents with similar complaints. In some patients who usually don't do regular exercises due to decreased energy in calf region in some occasion the muscle will start aching. So I advice you to get investigated for the above mentioned and have good protein diet. Some times due to increase creatinine level or lactic acid in the muscle due to excessive work the muscle will start to ache badly. So for these conditions increased hydration, good nutrient diet and rest will help you to remove the accumulated lactic acid and hence relieve pain. Since the cholesterol level is high better to recheck it along with sugar levels. If any variation you can start treatment for the same. Better is to get examined by your doctor once to check for any signs of deep vein thrombosis or vascular problem (rare cause). So in total, I advice you to get done serum electrolyte levels, uric acid levels and to have good nutritious diet, protein supplement and good hydration. Food rich in potassium like banana will help in electrolyte imbalance. Since you are 55 regular calcium supplements and exercise will help you. Hope this information helps you. Feel free to ask if any related query and I will be glad to answer them. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor